Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 144, NWS Omaha, NE

August 25, 2021Douglas County, Saunders County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 25, 2021, 12:05 AM CDT for Douglas County, Saunders County, Nebraska. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2021, 12:05 AM CDT (05:05 UTC)
Expired
Aug 25, 2021, 12:30 AM CDT
In force
25 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Douglas County, NE, Saunders County, NE

The radar

The Omaha radar (KOAX), 7 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 12:20 AM CDTTSTM WND DMGYutan, NEROOF BLOWN OFF A SHED. SUBSTANTIAL TREE DAMAGE IN AND AROUND YUTAN.
Aug 25, 12:25 AM CDTTSTM WND DMGYutan, NEPUBLIC REPORT OF TREES DOWN AND POWER OUTAGES IN YUTAN, NE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.1 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3303 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.3
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted.

391 
WUUS53 KOAX 250505
SVROAX
NEC055-155-250530-
/O.NEW.KOAX.SV.W.0144.210825T0505Z-210825T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
1205 AM CDT Wed Aug 25 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Western Douglas County in east central Nebraska...
  Northeastern Saunders County in east central Nebraska...

* Until 1230 AM CDT.

* At 1205 AM CDT, a severe thunderstorm was located over Mead, or 24
  miles west of Omaha, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Yutan around 1220 AM CDT.

Other locations in the path of this severe thunderstorm include
Valley, Waterloo and Elkhorn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4119 9650 4129 9656 4140 9642 4139 9641
      4126 9624
TIME...MOT...LOC 0505Z 246DEG 12KT 4126 9648 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Petersen
1 follow-up statement
517 
WWUS53 KOAX 250518
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1218 AM CDT Wed Aug 25 2021

NEC055-155-250530-
/O.CON.KOAX.SV.W.0144.000000T0000Z-210825T0530Z/
Douglas NE-Saunders NE-
1218 AM CDT Wed Aug 25 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR WESTERN DOUGLAS AND NORTHEASTERN SAUNDERS COUNTIES...

At 1218 AM CDT, a severe thunderstorm was located over Yutan, or 21
miles west of Omaha, moving northeast at 15 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
  Valley, Waterloo, Yutan and Elkhorn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4119 9650 4129 9653 4139 9641 4126 9624
TIME...MOT...LOC 0518Z 246DEG 12KT 4128 9643 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Petersen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 6:35 PM CDT, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 24, 6:35 PM CDT, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
635 PM CDT Tue Aug 24 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 346 PM CDT Tue Aug 24 2021

Main forecast concern going forward remains heat and shower/storm
chances. Early afternoon analysis showed an outflow boundary along a
line including Columbus, NE, to Harlan, IA. Additional sporadic
showers and storms were developing along said boundary through much
of the day as well as just ahead of some weak shortwave energy
sliding through north-central Nebraska. For tonight, expect
additional development along an incoming cold front as a low level
jet strengthens and a slightly stronger shortwave moves in
(currently seen in northeast Colorado). Latest guidance suggests
MUCAPE values of right around 2000 J/kg on either side of midnight,
roughly when initiation is progged by most short term CAMs. That
said, tend to lean toward slightly earlier initiation given the
aforementioned incoming shortwave energy and low level jet. In that
case, would expect a little bit more instability, but deeper layer
shear still looks fairly weak, so not anticipating much in the way
of storm organization. Still, can't rule out some stronger to severe
storms along the boundary, given favorable low level shear and
decent instability. Damaging wind and localized heavy rain would
likely be the main threats.

The aforementioned cold front will remain oriented roughly west to
east near or across the area through the next several days,
providing a focus for more thunderstorm potential each day. Expect
sufficient instability for stronger to severe storms through at
least Thursday, with shear likely being the main question mark in
regards to a more widespread severe weather threat.

Regarding heat, clouds and showers have kept heat index values in
check across northeast Nebraska, so elected to cancel portion of the
Heat Advisory. For Wednesday, the front looks to remain over far
southern portions of the forecast area, keeping most under easterly
to northeasterly surface flow. Still looks to be warm, but not quite
as favorable for Heat Advisory criteria, at least for areas north of
the boundary. Clouds/showers/storms could limit heat as well, so
confidence in temperature forecast isn't super high. For now, going
with a Heat Advisory for those areas south of the boundary where
winds are more likely to be southerly.

Heat looks to continue into at least Saturday, with widespread highs
in the 90s and heat index values over 100, though boundary location
and associated clouds/precip will play a large role each day.
Eventually expect the front to sweep through the area and provide at
least some brief relief Sunday/Monday, as high temperatures look to
"only" be in the 80s those days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 621 PM CDT Tue Aug 24 2021

Isolated to scattered showers and storms are currently in place
around the KOFK terminal, and this coverage is expected to
continue for the next couple of hours. Storms chances begin to go
down overnight, with KOMA's best chances being from 08-12z
Wednesday and KLNK from 08-10z. Low-level wind shear critera will
likely be approached after 03z at the KOMA and KLNK terminals.
Shower and storm chances begin to crop up once again late tomorrow
morning into the afternoon, but confidence is not high enough to
include at this time. If it does develop, short-term models
suggest that it will occur along a wind shift with KOMA and KLNK
having the best chances.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 8 PM CDT this evening for NEZ030>034-042>045-
     050>053-065>068-078-088>093.

     Heat Advisory from noon to 8 PM CDT Wednesday for NEZ066-068-078-
     088>093.

IA...Heat Advisory until 8 PM CDT this evening for IAZ043-055-056-069-
     079-080-090-091.

&&

DISCUSSION...CA
AVIATION...Petersen
Hazardous weather outlook, Aug 24, 9:24 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
924 PM CDT Tue Aug 24 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251630-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
924 PM CDT Tue Aug 24 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Thunderstorms will continue over parts of eastern Nebraska into
western Iowa into the overnight hours. A few storms will be
capable of producing damaging winds and hail up to around 1 inch
diameter, with the greatest threat after 10 PM.

Heat index values over 100 are expected across parts of southeast
Nebraska Wednesday afternoon. A heat advisory will be in effect
from noon through 8 PM.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

There will be periodic chances for thunderstorms across the area
from Wednesday evening into the weekend. Some strong to severe
storms will be possible at times.

Hot afternoon temperatures will continue from Wednesday into
Friday, with some slight cooling for the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not expected to be needed today or tonight.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 10:40 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte50 min
Aug 24, 11:08 PM CDTSevere Thunderstorm WarningOAXButler, Colfax52 min
Aug 24, 11:11 PM CDTSevere Thunderstorm WarningOAXButler, Saunders49 min
Aug 24, 11:34 PM CDTSevere Thunderstorm WarningOAXSaunders26 min
Aug 24, 11:45 PM CDTSevere Thunderstorm WarningOAXButler, Saunders14 min
Aug 25, 12:25 AM CDTSevere Thunderstorm WarningOAXCass, Douglas, Sarpy, Saunders50 min
Aug 25, 12:29 AM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Saunders, Washington31 min
Aug 25, 12:43 AM CDTSevere Thunderstorm WarningOAXCass, Douglas, Sarpy47 min
Aug 25, 1:00 AM CDTSevere Thunderstorm WarningOAXDouglas, Washington24 min
Aug 25, 1:16 AM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Otoe44 min
Aug 25, 1:25 AM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy50 min
Aug 25, 1:53 AM CDTSevere Thunderstorm WarningOAXCass, Otoe37 min
Aug 25, 4:07 AM CDTHeat AdvisoryOAXBurt, Butler, Cass, Dodge, Douglas, Gage and 12 more40 hr
Aug 25, 4:26 AM CDTSpecial Weather StatementOAXRichardson34 min
Aug 25, 2:45 PM CDTSpecial Weather StatementOAXKnox30 min
Aug 25, 3:19 PM CDTSpecial Weather StatementOAXKnox41 min
Aug 25, 3:58 PM CDTSpecial Weather StatementOAXCedar, Knox47 min
Aug 25, 4:12 PM CDTSevere Thunderstorm WarningOAXCedar, Knox48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.